Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 160, NWS Raleigh, NC

July 21, 2003Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 21, 2003, 8:47 PM EDT for Davidson County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 8:47 PM EDT (00:47 UTC)
Expired
Jul 21, 2003, 9:45 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 154 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2802 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2802 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WUUS52 KRAH 220047
SVRRAH
NCC057-220145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
845 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 5 MILES WEST OF HIGH ROCK... MOVING NORTHEAST  
  AT 20 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  HIGH ROCK LAKE
  DENTON

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3559 8050 3546 8035 3570 8000 3586 8020

$$

PWB/KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:25 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 3:25 PM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT MON JUL 21 2003

CURRENT PROBLEM IS FORECAST OF MCS IN TENNESSEE. GUIDANCE AND
REALITY SUGGEST THE STRENGTH OF THE SYSTEM SHOULD DROP INTO THE
NORTH PARTS OF THE GULF STATES. NICE LINE OF SHOWERS DEVELOPED ON
THE EAST SLOPES WITH THE PASSAGE OF THE LEADING BOUNDARY AHEAD OF
MCS AND EXPECT SOME ACTIVITY TO FIRE AS THIS PUSHES INTO OUR WEST
AREA PRIOR TO 00Z. WILL INCREASE TONIGHT POPS TO HIGH CHANCE IN THE
WEST EARLY AND CHANCE EAST TRAILING OFF TOWARD MIDNIGHT.

THE REMAINDER OF THE FORECAST CONTINUES TO BE HARD TO GET A HANDLE
ON. ONLY THE APPROACH OF THE UPPER LEVEL TROUGH APPEARS TO BE A
FEATURE ONE CAN BET ON WITH SUBSYNOPTIC FEATURES ON THE MODELS
CHANGING WITH EACH RUN. THUS THE CURRENT FORECAST OF HIGH CHANCE
POPS TUESDAY AND TUESDAY NIGHT WILL CONTINUE WITH LIKELY THE NEXT 24
HOURS.

SEE VERY LITTLE CHANGE TO CURRENT TEMPERATURE FORECAST INTO THURSDAY
NIGHT. HIGHS SHOULD BE SUPPRESSED WITH CLOUDS AND RAIN...ESPECIALLY
WEDNESDAY.

FRIDAY THROUGH MONDAY...
WITH THE DEPARTING/DISSIPATING LONG WAVE TROUGH...HEIGHTS BUILD
RAPIDLY ALOFT FRIDAY TO STABILIZE AND DRY MID TO UPPER LEVELS.
EXCEPT FOR A RESIDUAL LATE DAY THUNDERSTORM NEAR THE REMNANT SURFACE
FRONTAL BOUNDARY IN THE COASTAL PLAIN...WE SHOULD SEE CONDITIONS
CLOSE TO CLIMATOLOGY FRIDAY. AN EXTENSION OF THE BERMUDA HIGH ACROSS
THE GULF STATES SHOULD KEEP DIURNAL DEEP CONVECTION TO A MINIMUM IN
CENTRAL NC OVER THE WEEKEND. TEMPERATURES SHOULD RISE UNDER MOSTLY
SUNNY MIDDAY SKIES TO NEAR 90 OR LOWER 90S EACH DAY. BY
MONDAY...MODELS ARE LEADING INTO A LONG WAVE TROUGH EVOLVING OVER
THE EASTERN U.S. THIS SHOULD DESTABILIZE THE AIRMASS SUFFICIENT FOR
AN INCREASING CHANCE OF THUNDERSTORMS MON INTO MON NIGHT. -RFG

.RAH...NONE.

RLH
Hazardous weather outlook, Jul 21, 4:49 AM EDT, 15 hours 58 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
449 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL APPROACH FROM THE WEST LATE TUESDAY...
AND MOVE SLOWLY EAST ACROSS THE STATE WEDNESDAY AND WEDNESDAY
NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED BOTH TUESDAY AND
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. A FEW OF
THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND AND POSSIBLY
SOME LARGE HAIL. FLOODING WILL ALSO BE A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 21, 8:35 PM EDT, 12 minutes before
NCZ038-073-220130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
835 PM EDT MON JUL 21 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTH DAVIDSON AND STANLY
COUNTIES THROUGH 930 PM EDT INCLUDING HIGH ROCK LAKE...

AT 833 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS RAPIDLY
APPROACHING HIGH ROCK LAKE FROM THE SALISBURY AREA. THESE
THUNDERSTORMS WERE PRODUCING EXCESSIVE LIGHTNING... GUSTY WINDS TO
40 MPH... AND VERY HEAVY RAIN.

ALL PEOPLE WITH INTERESTS ON AND NEAR HIGH ROCK LAKE OR THE YADKIN
RIVER SHOULD RESPOND NOW TO MOVE TO SHELTER.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

IN ADDITION... STORMS WILL LIKELY AFFECT MUCH OF STANLY COUNTY
INCLUDING BADIN LAKE BEFORE 915 PM.

SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. BOATERS SEEK
SAFE HARBOR NOW. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN
PROVIDE ADEQUATE SHELTER.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:36 PM EDTSevere Thunderstorm WarningRAHForsyth39 min
Jul 22, 5:51 PM EDTSevere Thunderstorm WarningRAHDavidson54 min
Jul 22, 7:10 PM EDTSevere Thunderstorm WarningRAHAlamance50 min
Jul 22, 7:21 PM EDTSevere Thunderstorm WarningRAHAnson39 min
Jul 22, 7:30 PM EDTSevere Thunderstorm WarningRAHOrange, Person45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.